Advertisement

International Orthopaedics

, Volume 42, Issue 8, pp 1775–1781 | Cite as

Antibiotic-induced fever in orthopaedic patients—a diagnostic challenge

  • Kirsten Labbus
  • Jana Karina Junkmann
  • Carsten Perka
  • Andrej Trampuz
  • Nora Renz
Original Paper

Abstract

Introduction

Antibiotic-induced fever is a probably underestimated complication, which may be misdiagnosed as new infection. In this study, characteristics, diagnostic approach, and outcome of antibiotic-induced fever in patients treated for musculoskeletal infections are described.

Methods

We retrospectively reviewed all patients with antibiotic-induced fever after surgery treated at our institution from 2014 to 2017. Antibiotic-induced fever was diagnosed, if the following criteria were fulfilled: (i) central (ear) body temperature > 38.0 °C; (ii) intravenous antibiotics for > three days; (iii) exclusion of infectious or other non-infectious causes of fever; and (iv) defervescence after discontinuation of antibiotics.

Results

We included 11 patients (median age 51 years) treated for infection after fracture fixation (n = 5), periprosthetic joint infections (n = 3), infection after spinal instrumentation (n = 1), and soft tissue infection (n = 2). The suspected antibiotics inducing fever were beta-lactam antibiotics (n = 9), vancomycin (n = 3), daptomycin (n = 2), clindamycin, and meropenem (n = 1 each). Additional clinical findings were reduced general condition, generalized exanthema, and rigors, whereas five patients were asymptomatic apart from a fever. Leukopenia was observed in nine patients and increase of C-reactive protein value in ten patients. Fever occurred after a median of 20 days of antibiotic treatment and resolved after a median of one day after discontinuation of the suspected antibiotic.

Conclusions

Antibiotics should be considered as the possible cause of fever in orthopaedic patients receiving antimicrobial treament whenever clinical signs of new or persisting infection are lacking. Important hints suggestive for antibiotic-induced fever are good general condition despite high temperature and progressive leukopenia. Discontinuation or change to another substance leads to prompt defervescence, preventing unnecessary diagnostic procedures and antibiotic treatment.

Keywords

Antibiotic Fever Adverse event Musculoskeletal infections 

Notes

Conflict of interest

The authors declare that they have no conflict of interest.

References

  1. 1.
    Badillo AT, Sarani B, Evans SR (2002) Optimizing the use of blood cultures in the febrile postoperative patient. J Am Coll Surg 194(4):477–487 quiz 554-476 CrossRefPubMedGoogle Scholar
  2. 2.
    Yoo JH, Restrepo C, Chen AF, Parvizi J (2017) Routine workup of postoperative pyrexia following total joint arthroplasty is only necessary in select circumstances. J Arthroplast 32(2):520–525.  https://doi.org/10.1016/j.arth.2016.09.025 CrossRefGoogle Scholar
  3. 3.
    Saavedra F, Myburg C, Lanfranconi MB, Urtasun M, De Oca LM, Silberman A, Lambierto A, Gnocchi CA (2008) Postoperative fever in orthopedic and urologic surgery. Medicina (B Aires) 68(1):6–12Google Scholar
  4. 4.
    Narayan M, Medinilla SP (2013) Fever in the postoperative patient. Emerg Med Clin North Am 31(4):1045–1058.  https://doi.org/10.1016/j.emc.2013.07.011 CrossRefPubMedGoogle Scholar
  5. 5.
    Burke L (2010) Postoperative fever: a normal inflammatory response or cause for concern. J Am Acad Nurse Pract 22(4):192–197.  https://doi.org/10.1111/j.1745-7599.2010.00492.x CrossRefPubMedGoogle Scholar
  6. 6.
    Patel RA, Gallagher JC (2010) Drug fever. Pharmacotherapy 30(1):57–69.  https://doi.org/10.1592/phco.30.1.57 CrossRefPubMedGoogle Scholar
  7. 7.
    Li Z, Shen J, Li Q, Chan MT, Wu WK (2015) Drug fever induced by piperacillin/tazobactam in a scoliosis patient: a case report. Medicine (Baltimore) 94(46):e1875.  https://doi.org/10.1097/MD.0000000000001875 CrossRefGoogle Scholar
  8. 8.
    Yaita K, Sakai Y, Masunaga K, Watanabe H (2016) A retrospective analysis of drug fever diagnosed during infectious disease consultation. Intern Med 55(6):605–608.  https://doi.org/10.2169/internalmedicine.55.5740 CrossRefPubMedGoogle Scholar
  9. 9.
    Vodovar D, Le Beller C, Lillo-Le-Louet A, Hanslik T, Megarbane B (2014) [Drug-induced fever: a diagnosis to remember]. Rev Med Interne 35 (3):183–188. doi: https://doi.org/10.1016/j.revmed.2013.02.023
  10. 10.
    Lipsky BA, Hirschmann JV (1981) Drug fever. JAMA 245(8):851–854CrossRefPubMedGoogle Scholar
  11. 11.
    Kim DH, Kim HS, Nam KH, Choi BK, Han IH (2014) Adverse drug reactions of long-term intravenous antibiotics in patients with pyogenic spondylitis. Korean J Spine 11(3):113–116.  https://doi.org/10.14245/kjs.2014.11.3.113 CrossRefPubMedPubMedCentralGoogle Scholar
  12. 12.
    Olaison L, Belin L, Hogevik H, Alestig K (1999) Incidence of beta-lactam-induced delayed hypersensitivity and neutropenia during treatment of infective endocarditis. Arch Intern Med 159(6):607–615CrossRefPubMedGoogle Scholar
  13. 13.
    Oizumi K, Onuma K, Watanabe A, Motomiya M (1989) Clinical study of drug fever induced by parenteral administration of antibiotics. Tohoku J Exp Med 159(1):45–56CrossRefPubMedGoogle Scholar
  14. 14.
    Swe T, Ali M, Naing AT (2016) Drug fever induced by piperacillin/tazobactam in an elderly patient with underlying human immunodeficiency virus (HIV) infection. BMJ Case Rep 2016. doi: https://doi.org/10.1136/bcr-2016-215814

Copyright information

© SICOT aisbl 2018

Authors and Affiliations

  1. 1.Charité—Universitätsmedizin Berlin, Corporate Member of Freie Universität BerlinHumboldt-Universität zu Berlin, and Berlin Institute of Health, Center for Musculoskeletal Surgery (CMSC)BerlinGermany

Personalised recommendations